North Dakota, 2020

Tornadoes and Hail in North Dakota, June 7, 2020

June 7, 2020 · NWS BIS · 27 events in 12 counties and zones

A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$602,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes. Some of the wind gusts were very strong with estimated speeds up to 90 mph, causing severe damage to buildings in McIntosh, Dickey, and Morton counties. Tornadoes occurred in McIntosh and Dickey counties. The tornadoes produced no damage to evaluate and so by National Weather Service policy they were both rated EF Unknown. The largest hail reported was the size of tennis balls, which occurred early in the episode over McIntosh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 4:38 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 7, 4:38 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
538 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 528 PM CDT Sun Jun 7 2020

Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh
counties until 09Z Monday morning.

With the potential for convection to re-develop almost
continuously over the southern James River Valley counties
tonight, excessive rainfall may become a concern. An 850mb jet is
expected to develop this evening over eastern South Dakota and
nose into southeast North Dakota. Guidance indicates this jet
persisting until around 9Z when it begins to shift off to the
east. This will provide continuous convective initiation along the
mostly stationary surface trough and convergence zone. With
convective mean wind parallel to this initiating boundary and PWat
values in the 1.5" to 1.75" range, flash flooding may become an
issue as efficient rain producing convection moves over the same
areas through the night.

UPDATE Issued at 306 PM CDT Sun Jun 7 2020

Update for Tornado Watch issued in Foster, Stutsman, Logan,
McIntosh, LaMoure, and Dickey counties until 03Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Jun 7 2020

Severe thunderstorms with the potential for all hazards in the
southern James River Valley and the potential for large hail and
damaging wind gusts further west highlight the short-term forecast
period.

This afternoon, a deep trough was over the Pacific Northwest
states with active southwest flow and embedded shortwaves over the
central Rockies through the Northern Plains. The earlier occluded
shortwave was continuing northward through central Saskatchewan.
Upstream, mid-level vort maxes were evident ejecting through the
broad parent trough with lee cyclogenesis and pressure falls
detected in western South Dakota and northeast Wyoming. Further
east, a somewhat diffuse pressure trough axis was extended from
western Nebraska into east-central North Dakota. A pseudo- cold
front was placed further west, extending from southeast
Saskatchewan through southwest North Dakota.

As mid-level ascent continues through this afternoon (evident by
thin cirrus streaming over the Northern Plains on visible
satellite imagery), increased convergence along both the pre-
frontal trough and the frontal boundary further west should be the
impetus for convective initiation late this afternoon.

In southeast North Dakota, convection should develop along the
prefrontal trough in an environment of surface dew points in the
65-70 F range under steep mid-level lapse rates of at least 7
C/km. With strong mid-level flow, EBWD of 40-50 kts will
contribute to create an environment conducive to supercells
capable of large hail and damaging wind gusts. The tornado
potential is somewhat more uncertain given the mostly
unidirectional flow in the lower levels and the likely mixing of
what was a shallow low level moisture profile on the 12Z ABR raob.
The tornadic (and overall severe) potential will depend on the
persistence of initially discrete cells with the likely rapid
initiation along the boundary. For the forecast area, the overlap
of greater effective SRH and LCL's for tornado potential will be
centered on LaMoure/Dickey counties with less certainty
immediately west and north. The additional threat will be heavy
rainfall with precipitable water in our southeast around or
greater than 1.50". The non-zero potential for training, and thus
a flash flood threat, exists if the intimating boundary lingers
over the JMV through the evening. Though confidence in this isn't
exactly high, this will need to be watched closely as the event
goes on.

Further west, more isolated convection should develop along the
currently stalled frontal boundary later this afternoon and move
through southwest North Dakota. Though weaker mid-level lapse
rates and more dry boundary layer moisture profiles will be
present, strong deep layer shear will provide a severe environment
capable of large hail and damaging wind gusts.

Convection continues into early Monday morning, though severe
potential will decrease around or after midnight as the atmosphere
stabilizes and convection mostly shifts off to the north/east.
Scattered showers may persist through Monday in the west as
cyclonic flow circulates overhead. Weak lapse rates should keep
the lightning potential lower. With a cold front trekking across
the state, temperatures will be cooler, especially in the west.
Highs in the mid 60s west to mid 80s in the southern James River
Valley are expected. The frontal boundary which will be present in
the far eastern Dakotas should kick off convection again Monday
afternoon, but well east of the forecast area.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jun 7 2020

Closed upper level low lingers over south central Canada Tuesday and
Wednesday, along with a mid level trough slow to push east across
the Great Plains. These features will maintain a chance for showers
or thunderstorms for the middle of the week, along with cooler
temperatures.

Upper level ridge and surface high pressure then build into the
region later in the week, bringing dry weather and a warming trend.
This continues into the following weekend as the ridge continues
east into the central CONUS.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 1200 PM CDT Sun Jun 7 2020

An area of SCT to at times BKN CU field over northwestern North
Dakota early this afternoon. Will include in the 18Z KXWA TAF
forecast for a few hours. Otherwise expect VFR conditions through
21Z this afternoon. After 21Z, will see increasing chances for
thunderstorms at all terminals through 06-12Z, with showers and
storms possibly lingering at KXWA through Monday morning. Heavier
thunderstorms may bring strong winds, hail, and low visibility in
heavy rainfall to impacted terminals, especially at KJMS and
possibly at KBIS/KDIK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jun 7, 1:43 PM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
243 PM CDT Sun Jun 7 2020

NDZ001-002-009-081945-
Divide-Burke-Williams-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>023-031>036-040>046-081945-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-
Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
243 PM CDT Sun Jun 7 2020 /143 PM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota late this afternoon and
evening. The main hazards will be large hail up to two inches in
diameter and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ025-037-047-048-050-051-081945-
Foster-Stutsman-Logan-La Moure-McIntosh-Dickey-
243 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected across the southern
James River Valley late this afternoon and evening. The main
hazards will be a few tornadoes, destructive hail up to baseball
size, and destructive wind gusts up to 80 mph. Very heavy rainfall
is also likely with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

The radar

The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 12 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, McIntosh

When
June 7, 5:30 PM CST to 5:33 PM CST
Where
McIntosh County, Ventura
Measured
2.5 in hail
Reported by
Public
Coordinates
46.000, -99.550

Hail, McIntosh

When
June 7, 5:30 PM CST to 5:33 PM CST
Where
McIntosh County, 4.37 mi W of Ashley
Measured
1.75 in hail
Reported by
Public
Coordinates
46.040, -99.460

Tornado, McIntosh

When
June 7, 5:45 PM CST to 5:46 PM CST
Where
McIntosh County, 2.49 mi WNW of Ashley to 2.34 mi WNW of Ashley
Rating
EFU
Path length
0.2 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
46.040, -99.420

The tornado touched down in a field just west-northwest of Ashley. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

Hail, Kidder

When
June 7, 6:02 PM CST to 6:05 PM CST
Where
Kidder County, 12.47 mi S of Steele
Measured
1 in hail
Reported by
Public
Coordinates
46.670, -99.920

Hail, Kidder

When
June 7, 6:06 PM CST to 6:09 PM CST
Where
Kidder County, 15.95 mi SSE of Steele
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.640, -99.760

Thunderstorm Wind, Adams

When
June 7, 5:20 PM MST to 5:22 PM MST
Where
Adams County, Hettinger Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

Thunderstorm Wind, McIntosh

When
June 7, 6:20 PM CST to 6:30 PM CST
Where
McIntosh County, 13.93 mi E of Ashley
Measured
78 kt (90 mph) estimated gust
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
46.020, -99.080

Six structures on a farmstead were either damaged or destroyed by severe thunderstorm winds. The structures were mainly pole barns, but one was a cinder block silo which may have been stuck by other debris. The debris was spread for one-quarter mile to the northeast.

Hail, McIntosh

When
June 7, 6:20 PM CST to 6:24 PM CST
Where
McIntosh County, 10.36 mi N of Zeeland
Measured
1.75 in hail
Reported by
Public
Coordinates
46.120, -99.830

Tornado, Dickey

When
June 7, 6:20 PM CST to 6:21 PM CST
Where
Dickey County, 11.75 mi WNW of Merricourt to 11.48 mi WNW of Merricourt
Rating
EFU
Path length
0.42 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
46.260, -98.980

The tornado touched down in a field west-northwest of Merricourt, in the northwest corner of Dickey County. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

Hail, Kidder

When
June 7, 6:28 PM CST to 6:31 PM CST
Where
Kidder County, 11.78 mi S of Dawson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.700, -99.750

Hail, Kidder

When
June 7, 6:28 PM CST to 6:31 PM CST
Where
Kidder County, 11.1 mi S of Dawson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.710, -99.750

Thunderstorm Wind, La Moure

When
June 7, 6:35 PM CST to 6:37 PM CST
Where
La Moure County, 4.8 mi SW of Edgeley
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -98.770

Thunderstorm Wind, La Moure

When
June 7, 6:35 PM CST to 6:37 PM CST
Where
La Moure County, 4.8 mi SW of Edgeley
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -98.770

Thunderstorm Wind, Stutsman

When
June 7, 6:53 PM CST to 6:56 PM CST
Where
Stutsman County, 1.17 mi SW of Bloom
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.910, -98.640

A power line blew down onto the road.

Thunderstorm Wind, Stutsman

When
June 7, 6:56 PM CST to 6:58 PM CST
Where
Stutsman County, 0.47 mi E of (Jms)jamestown Muni
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.930, -98.670

Hail, Hettinger

When
June 7, 6:06 PM MST to 6:08 PM MST
Where
Hettinger County, 5.04 mi SSE of Regent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -102.520

Hail, Foster

When
June 7, 7:07 PM CST to 7:09 PM CST
Where
Foster County, Barlow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.570, -99.150

Hail, Hettinger

When
June 7, 6:08 PM MST to 6:11 PM MST
Where
Hettinger County, 0.69 mi S of Mott
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -102.320

Thunderstorm Wind, Dickey

When
June 7, 7:30 PM CST to 7:40 PM CST
Where
Dickey County, 5.2 mi SSE of Ellendale
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
45.937, -98.460

A 130 foot by 300 foot pole barn structure sustained substantial damage from straight line winds. Almost all of the roofing structure collapsed, along with portions of the walls. The debris was spread to the north of the structure.

Thunderstorm Wind, Wells

When
June 7, 7:58 PM CST to 8:00 PM CST
Where
Wells County, 2.27 mi NNW of Cathay
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.580, -99.420

Thunderstorm Wind, Grant

When
June 7, 7:00 PM MST to 7:03 PM MST
Where
Grant County, 14.52 mi N of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.610, -101.860

Law enforcement estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Dickey

When
June 7, 8:00 PM CST to 8:05 PM CST
Where
Dickey County, 0.84 mi SW of Ellendale Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.010, -98.530

Multiple trees and at least one power pole blew down in the city of Ellendale.

Thunderstorm Wind, Grant

When
June 7, 7:05 PM MST to 7:07 PM MST
Where
Grant County, 17.28 mi N of Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.650, -101.860

Law enforcement estimated thunderstorm wind gusts of 60 mph.

Hail, Morton

When
June 7, 8:40 PM CST to 8:43 PM CST
Where
Morton County, 2.46 mi ENE of New Salem
Measured
1.25 in hail
Reported by
Public
Coordinates
46.860, -101.370

Hail, Oliver

When
June 7, 9:11 PM CST to 9:13 PM CST
Where
Oliver County, 7.27 mi SSW of Price
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.990, -101.030

Thunderstorm Wind, Morton

When
June 7, 11:20 PM CST to 11:30 PM CST
Where
Morton County, 5.38 mi SW of Flasher
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
46.386, -101.295

A home sustained substantial damage due to straight line winds. Approximately one-half of the roofing on the west side of the home blew off, with much of the remaining metal roof covering on the west side also being blown off. An attached permanent front porch awning on the west side, a wheel barrow, and multiple children's toys were also blown away. The debris blew towards the east-northeast.

Hail, La Moure

When
June 7, 11:30 PM CST to 11:33 PM CST
Where
La Moure County, 0.84 mi NE of La Moure
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.360, -98.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887752, 887753, 887754, 887761, 887762, 887751, 887756, 887765, 887766, 887767, 887768, 887769, 887770, 887780, 887771, 887763, 887774, 887764, 887783, 887775, 887772, 887781, 887773, 887776, 887777, 887782, 887778.